Hail, Valley
- When
- May 19, 5:50 PM MST to 6:00 PM MST
- Where
- Valley County, 12 mi NW of Larslan
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 48.693, -106.436
Pea to nickle sized hail fell and piled up a couple of inches.
An area of thunderstorms moved through Garfield and Valley counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
An area of thunderstorms moved through Garfield and Valley counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 19, 1:51 PM MST, 3 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 251 PM MDT WED MAY 19 2010 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH FRIDAY... A CONTINUED CHANCE FOR THUNDERSHOWERS TONIGHT WITH AFTERNOON HEATING GIVING SOME BOUNDARY LAYER INSTABILITY...THE PACIFIC NORTH WEST SYSTEM GIVING A LITTLE DYNAMIC FORCING...AND A SURFACE TROUGH ACROSS THE CWA GIVING A FOCUS FOR INITIATION. MAIN BRUNT OF PACIFIC STORM SYSTEM REACHES EASTERN MONTANA THURSDAY EVENING AS A STRONG COLD FRONT PUSHES THROUGH THE REGION. ASSOCIATED WITH THE FRONT WILL BE A GOOD CHANCE FOR RAIN AND THUNDERSTORMS...WITH THUNDERSTORMS ALONG AND AHEAD OF THE FRONT AND STRATIFORM PRECIP BEHIND IT. UPPER TROUGH AFFECTING THE AREA THURSDAY EVENING WILL HAVE A NEGATIVE TILT TO IT AND AN IMPROVED WIND PROFILE. BY FRIDAY SOME DRY SLOTTING MAY TEMPORARILY REDUCE PRECIPITATION IN THE REGION. FROPA THURSDAY EVENING SHOULD BE INTERESTING. MODELS CURRENTLY HAVE 850MB WINDS BEHIND THE FRONT OF 40 TO 45 KTS...SO THIS WILL NEED TO BE WATCHED FOR THE POTENTIAL OF REALIZING HIGH SURFACE WINDS. CONSIDERABLY COOLER AND MOISTER AIRMASS SHOULD BLUNT THE FIRE WEATHER CONCERN...THOUGH A LAKE WIND ADVISORY WILL LIKELY BE NEEDED. THE FROPA WILL USHER IN A CHANGE IN WEATHER PATTERN FROM THE WARM AFTERNOONS WITH A CHANCE FOR AFTERNOON THUNDERSHOWERS TO A COOLER AND WETTER REGIME. MARTIN .LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY... THE EXTENDED PERIOD WILL INITIALLY BE CHARACTERIZED BY WET AND COOLER THAN NORMAL CONDITIONS. THE EXTENDED PERIOD BEGINS WITH A LONGWAVE TROUGH DOMINATING CONDITIONS OVER WESTERN CONUS. THE LOW CENTER...CURRENTLY SPINNING OVER THE GULF OF ALASKA JUST SOUTH OF KODIAK ISLAND...WILL MAKE ITS WAY INTO THE PACNW REGION BY FRIDAY NIGHT. THIS WILL SET UP SOUTHWEST FLOW ALOFT THAT WILL DIRECT MOISTURE INTO THE LOCAL REGION FRIDAY NIGHT AND SATURDAY. STRONG 500MB- 300MB WINDS OF AROUND 60KTS AT THE EXIT REGION OF THE UPPER TROUGH WILL ENHANCE THE DYNAMICS NEAR THE APEX OF THE INVERTED TROUGH AT A FRONTAL BOUNDARY THAT WILL STRADDLE THE BORDER AREA AROUND EASTERN MT AND THE DAKOTAS. THE BEST OMEGA WILL TAP THE MOISTURE FEED TO DEVELOP RAIN MAINLY IN THE EASTERN ZONES FRIDAY NIGHT AND THE NORTHERN ZONES ON SATURDAY. WHERE RAIN FALL THERE COULD HAVE FAIRLY SIGNIFICANT QPF...BUT THERE WILL BE DRY SLOTTING ALSO. THERE ARE DIFFERENCES BETWEEN GFS AND THE EC AS TO WHERE THE QPF AND DRY SLOTTING WILL OCCUR...WITH THE EC ESSENTIALLY DELAYING ANY DRY SLOTTING UNTIL SATURDAY NIGHT. AN ASSOCIATED CLOSED SURFACE LOW WILL TREK OVER THE SAME AREA WHICH WILL DEVELOP SOME STRONG WINDS WITH CHANGING DIRECTIONS. THE STRONGEST WESTERLY WINDS WILL OCCUR SATURDAY WHEN THE LOW CENTER MOVES INTO SOUTHERN SASKATCHEWAN AND MANITOBA. SUNDAY THROUGH MONDAY NIGHT...THE UPPER LOW CENTER LIFTS INTO SASKATCHEWAN CONTINUING THE DRY SLOT OVER NE MONTANA. HOWEVER THE LONG- WAVE TROUGH HAVE SPLIT OFF A SHORT-WAVE OVER THE CENTRAL ROCKY MTS WHICH WILL LIFT INTO WYOMING AND EASTERN MT SUNDAY NIGHT THROUGH MONDAY NIGHT. A COLD FRONT ASSOCIATED WITH THIS WAVE WILL LEAD IN CAA THAT WILL...ALONG WITH CLEARING BEHIND THE FRONT...DROP MONDAY NIGHT TEMPERATURES DOWN INTO THE UPPER 30S TO LOWER 40S. MADE SOME ADJUSTMENTS TO POPS TO CAPTURE LATEST EC AND GFS MODEL RUNS. TUESDAY AND BEYOND...MODELS SUGGEST AT LEAST WEAK UPPER RIDGING FOR TUESDAY BUT THEN FALL OUT OF AGREEMENT AFTER THAT WITH TIMING OF THE NEXT LONG-WAVE TROUGH OFF THE PACNW COAST. SCT PREVIOUS DISCUSSION... THE EXTENDED FORECAST STILL CONTINUES TO SHOW A LARGE UPPER LOW MOVING ONSHORE IN THE PACIFIC NORTHWEST FRIDAY EVENING. THIS WILL HELP BROADEN OUT AN UPPER TROF WHICH WILL REMAIN OVER THE WESTERN US UNTIL TUESDAY MORNING. THE MEDIUM AND LONG RANGE MODELS ARE IN PRETTY GOOD AGREEMENT WITH THIS PATTERN. THE UPPER TROF SHIFTS EASTWARD AS THE FIRST UPPER LOW/SHORTWAVE MOVES OUT OF THE BASE OF THE TROF AND HEADS ACROSS CENTRAL MONTANA ON SATURDAY AND SUNDAY. SO LEFT THE BROAD BUSHED POPS IN THE FORECAST ACROSS EASTERN MONTANA. THE SHOWERS AND CLOUD CLOUD COVER SHOULD KEEP THE TEMPERATURES BELOW NORMAL BOTH DAYS. SUNDAY NIGHT THROUGH TUESDAY MORNING...ANOTHER UPPER LOW/SHORTWAVE WILL HEAD NORTH FROM THE GREAT BASIN AND ACROSS EASTERN MONTANA. THIS WILL CONTINUE THE THE SHOWERS AND THE BELOW NORMAL TEMPERATURES FOR MONDAY. SO KEPT THE BROAD BUSHED POPS APPROACH DURING THIS TIME FRAME UNTIL THE UPPER LOW WILL HEADS NORTHEAST TUESDAY INTO CANADA TAKING THE RAIN CHANCES WITH IT. TUESDAY THOUGH WEDNESDAY NIGHT...THE UPPER FLOW WILL BE ZONAL FOR TUESDAY BUT BEGINS TO SHIFT MORE TO THE SOUTHWEST TUESDAY NIGHT INTO WEDNESDAY MORNING. THIS IS A RESULT OF THE NEXT UPPER LOW DROPPING SOUTHWARD OUT OF THE GULF OF ALASKA AND APPROACHING THE PACIFIC NORTHWEST. EXPECT THE TEMPERATURE TO BE CLOSE TO NORMAL ON TUESDAY AND AND ABOVE NORMAL ON WEDNESDAY. THERE WILL BE A SLIGHT CHANCE OF SHOWERS ON EARLY ON TUESDAY AS THE UPPER LOW HEADS INTO CANADA BUT AFTER THAT THING WILL DRY OUT ACROSS EASTERN MONTANA FOR THE REST OF THE EXTENDED FORECAST. RSMITH && .AVIATION... AFTERNOON CUMULUS IS ONCE AGAIN DEVELOPING OVER THE AREA WHICH SHOULD DEVELOP INTO RAIN SHOWERS AND THUNDERSTORMS. EXPECT POSSIBLE MVFR CEILINGS AND GUSTY WINDS NEAR ANY OF THESE STORMS. SOUTHEASTERLY WINDS HAVE DEVELOPED OVER EASTERN TERMINALS AS A SURFACE TROUGH EXTENDS OVER THE AREA. TONIGHT...STORMS WILL TAPER OFF DURING THE EVENING AS SKIES CLEAR AND WINDS WILL BECOME MOSTLY LIGHT. SCT && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 906 PM MDT TUE MAY 18 2010 MTZ016-017-021>023-191200- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- PETROLEUM-GARFIELD-MCCONE- 906 PM MDT TUE MAY 18 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TONIGHT A LAKE WIND ADVISORY FOR GUSTY WINDS OF 15 TO 25 MPH WILL CONTINUE UNTIL 4 AM WEDNESDAY MORNING FOR FORT PECK LAKE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON...WITH THE PRIMARY THREAT BEING SOME HAIL AND STRONG WIND GUSTS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ018>020-024>027-059>062-191200- DANIELS-SHERIDAN-WESTERN ROOSEVELT-RICHLAND-DAWSON-PRAIRIE-WIBAUX- NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY- EASTERN ROOSEVELT- 906 PM MDT TUE MAY 18 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON...WITH THE PRIMARY THREAT BEING SOME HAIL AND STRONG WIND GUSTS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 436 PM MDT WED MAY 19 2010 MTZ022-192330- GARFIELD- 436 PM MDT WED MAY 19 2010 THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL GARFIELD COUNTY IN NORTHEAST MONTANA... UNTIL 530 PM MDT. AT 426 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTHWEST OF COHAGEN..MOVING NORTH AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM. LOCATIONS IN THE ADVISORY INCLUDE... JORDAN... LAT...LON 4738 10705 4745 10667 4706 10658 4701 10683 TIME...MOT...LOC 2236Z 164DEG 10KT 4713 10674 TFJ WEATHER.GOV/GLASGOW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 520 PM MDT WED MAY 19 2010 MTZ022-192345- GARFIELD- 520 PM MDT WED MAY 19 2010 THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... EASTERN GARFIELD COUNTY IN NORTHEAST MONTANA... UNTIL 545 PM MDT. AT 513 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 17 MILES WEST OF FLOWING WELLS REST AREA..MOVING NORTHWEST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM. LOCATIONS IN THE ADVISORY INCLUDE... RURAL AREAS OF EASTERN GARFIELD COUNTY... LAT...LON 4755 10682 4765 10651 4737 10635 4729 10660 TIME...MOT...LOC 2321Z 155DEG 12KT 4741 10653 TFJ WEATHER.GOV/GLASGOW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 602 PM MDT WED MAY 19 2010 MTZ017-022-200030- GARFIELD-VALLEY- 602 PM MDT WED MAY 19 2010 THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHWESTERN VALLEY COUNTY IN NORTHEAST MONTANA... NORTHERN GARFIELD COUNTY IN NORTHEAST MONTANA... UNTIL 630 PM MDT. AT 554 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF HELL CREEK REC AREA..MOVING NORTHWEST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM. LOCATIONS IN THE ADVISORY INCLUDE... HELL CREEK REC AREA... LAT...LON 4760 10724 4779 10705 4756 10662 4741 10676 TIME...MOT...LOC 0002Z 124DEG 20KT 4754 10681 TFJ WEATHER.GOV/GLASGOW
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
636 PM MDT WED MAY 19 2010
MTZ017-061-200130-
VALLEY-
636 PM MDT WED MAY 19 2010
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN VALLEY COUNTY IN NORTHEAST MONTANA...
UNTIL 730 PM MDT.
AT 631 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES NORTHEAST OF SAINT MARIE..MOVING NORTH
AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS HAIL AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4900 10612 4892 10612 4891 10616 4883 10616
4883 10613 4850 10618 4849 10652 4901 10667
TIME...MOT...LOC 0035Z 183DEG 15KT 4863 10639
RSMITH
WEATHER.GOV/GLASGOWThe Glasgow radar (KGGW), 56 km away, was scanning. The volume nearest the first event began at 00:49 UTC.
1 hail. Local standard time, as filed.
Pea to nickle sized hail fell and piled up a couple of inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220715.